Hail, Kittson
- When
- July 31, 4:40 PM CST
- Where
- Kittson County, 1.53 mi WNW of Hallock
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.790, -96.960
The hail varied in size.
By late in the afternoon of the 31st, a cold front stretched from Devils Lake, North Dakota, to near Hallock, Minnesota. Ahead of the front, temperatures ranged in the middle 80s to lower 90s, with dew points in the mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By late in the afternoon of the 31st, a cold front stretched from Devils Lake, North Dakota, to near Hallock, Minnesota. Ahead of the front, temperatures ranged in the middle 80s to lower 90s, with dew points in the mid 60s. Scattered thunderstorms formed along the front, but initially the strongest storm was over the northern Red River Valley. Eventually, a second strong storm formed over western Grand Forks County in North Dakota, and this storm tracked to the south-southeast toward Fargo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 2:39 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 339 PM CDT Mon Jul 31 2017 .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 31 2017 Forecast on schedule and very short range models continue to have a good handle on the situation. Cold front just east of Winnipeg to Langdon to Leeds ND to west of Bismarck at 330 pm will move east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc based cape see no reason for storms not to continue to form along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so long lived supercells not likely but given strength of the instability growth into the hail zone is likely for some storms along with potential for damaging winds from outflow as storms weaken. Activity will weaken after dark by the time it gets to Bemidji- Fargo-Lisbon and then pretty much fall apart overnight. Tuesday will see north wind at drier and a bit cooler air. Brief high pressure nosing but some 850 mb moisture around so probably some daytime cumulus. Some hint at a low shower threat in far NW MN but left it dry for now. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 31 2017 Stronger 500 mb short wave to move south-southeast thru the area Wednesday as been well advertised the past few days. Good mid and upper level dynamics to work with but lack of instabily means more showery system for us. But a more widespread rainfall. Does look like highest qpf regulated to central and northeastern MN as the upper wave strengthens over eastern Minnesota into Wisconsin. Break from the heat as temps drop to a bit below normal values Wed-Thu. Thursday night thru Monday... Pattern de-amplifies during the extended forecast. Long wave trough over eastern North America strengthens and weakens during the period. Also the long wave trough shifts a little east through the period. Long wave ridge over the west coast of Canada shifts east and flattens during the period. Expect linger shower threat Wed night and into Thursday, esp for areas east of the Red River. BThe ECMWF was a faster solution than the GFS initially. The GFS was faster than the ECMWF with the next trough that rotates into the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF were trending north and slower. Will blend the models. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 108 PM CDT Mon Jul 31 2017 VFR thru the pd...though risk of a few storms DVL,GFK,TVF nr the front as it moves through late aftn/eve to bring briefly lower conditions. Winds south- southwest turning northwest behind the front. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...JH/Riddle AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 AM CDT Mon Jul 31 2017 MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038- 039-054-010845- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Cold front will push into the NW portion of the area between 4 and 7pm initiating thunderstorms. A few of the multicell storms will become strong or temporarily severe. The primary threat for any thunderstorm will be heavy rainfall within a short duration along with wind gusts to 60mph or hail around an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845- Clay-South Beltrami-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Ransom-Sargent-Richland- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms will be possible this evening and into the overnight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Fargo/Grand Forks radar (KMVX), 143 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
8 hail, 1 funnel cloud. Local standard time, as filed.
The hail varied in size.
Dime to quarter sized hail fell.
A lot of hail fell, which resulted in small piles near buildings. Wind speeds were estimated at 40 mph.
A persistent wall cloud with a brief funnel was reported by multiple observers as it passed from southeast Tabor Township into northwest Keystone Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705621, 705622, 705623, 705624, 705625, 705626, 705627, 705628, 705629.